Reply

Authors


Reply

To the Editor:

We thank Drs. Landis and Hugentobler for their letter highlighting the growing concern among physicians about the case reporting of osteonecrosis of the jaw (ONJ) in patients receiving treatment with bisphosphonates. At present, most reported cases of ONJ have been in oncology patients, with the vast majority of these cases being reported in cancer patients receiving high-dose intravenous (IV) bisphosphonate therapy in association with chemotherapy, radiotherapy, poor dental hygiene, or after a dental procedure. Published series of cases in more than 300 oncology patients have been extensively reviewed (1, 2), with additional cases reported in patients with metastatic bone disease or multiple myeloma (3–19). In contrast, few cases of ONJ have been reported in patients receiving bisphosphonates for osteoporosis or osteopenia (1, 2, 13, 18, 20–22), and the occurrence of ONJ in this population is thought to be very rare. The relationship between bisphosphonate therapy and ONJ in these patients remains unclear, and further investigation is warranted.

The Dosing Intravenous Administration (DIVA) study investigated the effects of ibandronate on bone mineral density and formed the basis of its registration as the first IV bisphosphonate indicated for the treatment of postmenopausal osteoporosis. We have been informed by F. Hoffmann-La Roche Ltd./GlaxoSmithKline that in all controlled clinical trials of patients with postmenopausal osteoporosis receiving ibandronate (IV or oral), no cases of ONJ have been observed, and that the occurrence of this condition will be carefully monitored in future studies and in clinical practice.

As pointed out by Drs. Landis and Hugentobler, patients with chronic periodontal disease and those requiring dental extraction should be identified before bisphosphonate therapy is initiated, although there is no current guideline for their management.

Pierre D. Delmas MD, PhD*, * Hôpital Edouard Herriot, Lyon, France, for the DIVA study investigators.

Ancillary